Illinois, 2018

Flood and Damaging Winds in Illinois, August 6, 2018

August 6, 2018 · NWS LOT · 5 events in 1 county or zone

Strong to severe thunderstorms moved across portions of central Illinois during the evening of August 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across portions of central Illinois during the evening of August 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 6, 4:33 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 6, 4:33 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
533 PM CDT Mon Aug 6 2018

.MESOSCALE DISCUSSION...
531 PM CDT

Thunderstorms rapidly intensifying in response to a shortwave trough
moving from eastern Iowa into northwest Illinois, particularly
within a convergence axis that stretches from near Valparaiso
southwest to Gibson City. These thunderstorms will continue to move
into an increasingly unstable environment with an axis of 2500 J/kg
MLCAPE immediately ahead of the line of storms. Expect continued
development and intensification as a result. Deep layer shear
continues to remain a limiting factor with respect to a better
organized severe threat, offset just north of the developing line
and highest instability. Northern end of the storms over Will,
Cook, Lake (IN), and Porter counties is nearest the better shear.
One storm in particular over Porter County has latched onto a
quasi-stationary hybrid outflow/lake breeze boundary and has the
best of any storms thus far to produce a brief tornado. Will have
to keep an eye on additional storms that latch onto these
boundaries, but otherwise flow is veered and tornado threat very
limited. Farther south, expect storms to be more pulse-like within
the weaker deep layer shear, though high DCAPE values are present
and collapsing storms do pose a damaging wind threat.

Deubelbeiss&&

.SHORT TERM...
246 PM CDT

Through Tuesday...

Reference mesoscale AFD for near term convective threat.

After this afternoon and evening's potentially active weather
should see a break in the showers and storms overnight as the
activity shifts south and east of the area. Depending on how much
clearing occurs, could see some patchy dense ground fog develop
tonight in the typically more fog prone outlying areas.

Effective surface boundary is likely to be pushed farther south by
this evening's convection, which leads to uncertainty with regards
to how far north the rain and convective threat will extend
Tuesday. Another shortwave trough is forecast to track from the
northern High Plains this afternoon to the lower Great Lakes by
Tuesday evening. This wave should result in an uptick in
convection Tuesday, but 12z NAM and GEM would tend to keep the
majority of the convection south of our CWA Tuesday. The 12z GFS
and ECMWF suggest a more significant shower and thunderstorm
threat farther north across our CWA. Suspect the farther south
GEM/NAM solution will end up panning out closer to reality, so
only carrying chance pops most areas Tuesday, but stuck with
higher end chances pops out of respect for the global models.

- Izzi

&&

.LONG TERM...
338 PM CDT

Tuesday night through Monday...

For Tuesday night into early next week, the GFS and ECMWF are in
pretty good agreement regarding the amplification of a longwave
ridge over the western CONUS and the digging of an eastern CONUS
trough, with the eventual development of an upper low over the local
area this weekend.

A weak frontal boundary lingering near the area may continue to
support some showers and thunderstorms into Tuesday evening. By
early Wednesday this boundary appears to push farther south,
bringing in drier northerly flow along with decreasing cloudiness
for Wednesday.  The reduced cloud cover relative to Tuesday also
should allow for a few more degrees of afternoon warming Wednesday.

The warming trend continues into Thursday as low level flow backs
toward the west or southwest ahead of the next shortwave trough
embedded in the generally cyclonic upper flow digging across the
eastern CONUS.  Shower and thunderstorm chances increase late
Thursday into Friday with the approach and passage of this
trough and associated frontal zone.

As the trough and front push south of the area, cooler and drier
northerly flow eventually becomes more established for the weekend
under the developing upper low.  Limited boundary layer instability
under the low may somewhat hinder the extent of convection that
might otherwise develop given such large scale support, but we
certainly do not expect a completely dry weekend if the low does
park overhead as advertised.  Cooler temperatures appear to be a
more confident outcome at this point, especially in locations
near the lake seeing onshore flow.

Lenning

&&

.AVIATION...
For the 18Z TAFs...

1242 pm...Main forecast concerns are wind directions this
afternoon and thunderstorm potential/location into this evening.

An upper level wave will move across the area later this afternoon
with thunderstorm development expected by mid/late afternoon.
There remains uncertainty regarding where these storms will form.
The latest short term guidance suggests ord/mdw will be on the
northern end of where storms may form and its possible that storms
could form south of ord/mdw. Too close to call so opted to
continue tempo mention and adjusted timing a few hours later in
line with current trends.

Wind directions have been slowly turning southeasterly and are
expected to become southwesterly by mid afternoon. Short term
guidance is now in good agreement with a wind shift/boundary off
the lake by late afternoon. Included this shift in the forecast
for the Chicago terminals but confidence is only medium and timing
tweaks will likely be needed. Winds are expected to become light
easterly this evening then shift light north/northwest overnight
or become light/variable with winds turning back northeast Tuesday
morning.

With the light winds some patchy fog is possible overnight into
Tuesday morning. Confidence is low with mention only at rfd/dpa
with this forecast. cms

&&

.MARINE...

150 pm...A cold front will move south down Lake Michigan tonight
into Tuesday morning shifting winds northerly. A period of
10-20kts is possible during the overnight hours. A weak ridge of
high pressure will move across the region Tuesday afternoon into
Tuesday night. Low pressure will move across Hudson Bay Wednesday.
Winds will shift southwesterly and begin to increase on Wednesday
especially over northern portions of the lake. Another cold front
is expected to move south down the lake Thursday night or Friday.
cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 6, 2:44 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
344 PM CDT Mon Aug 6 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
072045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
344 PM CDT Mon Aug 6 2018 /444 PM EDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated damaging wind risk...up to 65 mph.
     Limited hail risk...up to 1 inch in diameter.
     Limited Tornado risk.
  Limited Flooding Risk.
  Limited Excessive heat Risk.

DISCUSSION...

Thunderstorms are likely to develop early this evening, mainly
south of a Chicago to Peru line. Conditions appear favorable for
some of the storms to become severe, with the primary risk being
locally damaging winds, though isolated large hail and perhaps a
brief tornado cannot totally be ruled out. In addition, locally
heavy rainfall could result in some localized flooding, mainly
well south of I-80.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Thursday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

There is another chance of thunderstorms Tuesday into Tuesday
evening with some small risk of isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through late this evening.

GENERAL STORM MOTION OF THE DAY:

Moving toward east at around 30 mph.

LMZ740>745-072045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
344 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
    Limited hail risk...up to nickel size.
    Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
Thursday through Saturday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-072045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
344 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday through Saturday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 6, 4:31 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
531 PM CDT MON AUG 6 2018

INZ001-010-062245-
Newton IN-Lake IN-
531 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON AND SOUTH
CENTRAL LAKE COUNTIES UNTIL 545 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thayer, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thayer and Sumava Resorts around 635 PM EDT.
  Roselawn around 640 PM EDT.

Other locations impacted by this storm include Schneider.

Including the following interstate...
 Indiana I-65 between mile markers 233 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4113 8743 4121 8745 4126 8729 4115 8728
TIME...MOT...LOC 2231Z 248DEG 24KT 4118 8738

IZZI
Special weather statement, Aug 6, 4:40 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
540 PM CDT MON AUG 6 2018

INZ010-062300-
Newton IN-
540 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NEWTON COUNTY UNTIL 600
PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm over
Beaver City, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Brook around 650 PM EDT.

LAT...LON 4083 8749 4091 8749 4095 8732 4084 8733
TIME...MOT...LOC 2239Z 254DEG 21KT 4088 8742

IZZI
Special weather statement, Aug 6, 4:52 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
552 PM CDT MON AUG 6 2018

INZ002-011-062315-
Porter IN-Jasper IN-
552 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTER AND NORTHERN
JASPER COUNTIES UNTIL 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hebron to De Motte. Movement was east at
30 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Strong thunderstorms will be near...
  Kouts around 705 PM EDT.
  Dunns Bridge around 715 PM EDT.

Other locations impacted by these storms include Wheatfield.

LAT...LON 4132 8694 4114 8693 4114 8722 4130 8716
TIME...MOT...LOC 2252Z 255DEG 24KT 4126 8714 4117 8719

IZZI
Special weather statement, Aug 6, 4:58 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
558 PM CDT MON AUG 6 2018

ILZ033-062315-
Iroquois IL-
558 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IROQUOIS COUNTY
UNTIL 615 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Watseka to near Milford. Movement was east
at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Sheldon around 610 PM CDT.
  Stockland around 615 PM CDT.

Other locations impacted by these storms include Woodland and
Wellington.

LAT...LON 4083 8753 4056 8753 4055 8787 4077 8779
TIME...MOT...LOC 2257Z 260DEG 31KT 4072 8771 4062 8777

IZZI

The radar

The Lincoln radar (KILX), 111 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Ford

When
August 6, 4:58 PM CST to 5:00 PM CST
Where
Ford County, 0.43 mi ESE of Paxton to 1.26 mi SE of Paxton
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.467, -88.093

A roof was blown off a building on Vermillion Street between Holmes and Pine. Half of a tree fell onto a house on Washington Street. A 4 to 6 inch diameter tree limb fell onto Center Street. There were sporadic 3 to 6 inch diameter tree limbs blown down on the north side of Paxton.

Thunderstorm Wind, Ford

When
August 6, 7:35 PM CST
Where
Ford County, Paxton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -88.100

Wind gusts were estimated to 60 mph.

Flood, Ford

When
August 6, 7:45 PM CST to 10:30 PM CST
Where
Ford County, 0.72 mi W of Paxton to 1.26 mi ESE of Paxton Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.471, -88.114

Many streets in Paxton were covered with several inches of flood waters. Storm total rainfall of 2.48 inches was measured 0.5 miles east of Paxton.

Lightning, Ford

When
August 6, 7:55 PM CST
Where
Ford County, 1.09 mi SSW of Paxton
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
40.455, -88.107

A person was struck by lightning near South Cherry and West Ottawa Streets and suffered only minor injuries.

Thunderstorm Wind, Ford

When
August 6, 7:55 PM CST
Where
Ford County, 0.61 mi SW of Paxton
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
40.465, -88.110

A motorcycle was blown off Interstate 57 near Mile Marker 263. The rider suffered only minor injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778957, 778610, 778958, 778955, 778956.